.Therapist put me on 6mg per night a year ago, over the last 4... months have tapered down to 1.5 mgs, per night but can't seem to get past it? I don't want to be on this stuff any more since they really have not helped. Was prescribed because of anexity over horrific 24/7 tinnitus (which I still have) but now have terrible insomnia, so therapist prescribed ambiem as well, which is just making things worse. My therapist has not been much help, as he now wants to put me on an antideppresant I am not really deppressed but that just means another drug to get off. Any advice? Any doctors in Oregon that could help.
19 Sep 2011
Because your use to having the Klonopin for sleep, insomnia will result when you stop it. This may or may not clear up once you are off it completely. If you want to continue to taper, I would reduce the nightly dose by 0.25mgs every two weeks.
Many antidepressants also treat anxiety and many will also help with the insomnia. The choice is of course yours. You might find that an antidepressant would help you stop the klonopin as well as treat the anxiety. You would then still be taking a med, but if you need it then try to accept that.
The following is a link to the American Tiniitus Association website. You may find some helpful information here.
12 Oct 2011
Your therapist put you on 6mg? 6mg?? Was that the starting dose? That's a very high dose to start with.
First off, reducing your dose down to 1.5mg is a big accomplishment!
Due to its long half life (up to 36hrs) Klonopin (Clonazepam) is actually one of the "Benzos" many Drs use to help people get off of Benzos.
What said Laurie bellow (about slowly reducing your dose) is pretty much what the text-books recommend. Most of the time, people have difficulty with the shorter acting Benzos, such as Xanax. So it's recommended they switch to a longer acting Benzo, like Klonopin or Valium and then slowly taper that down.
Everyone is different. Everyone reacts differently. Maybe you need to taper off at a slower rate than Laurie suggested. Maybe reducing your dose by 0.25mg every month would suit you better.
Benzos are not supposed to be used long term (at least that's what the FDA & books say). Not really supposed to give a patient more then two weeks worth (because of their addiction and abuse potential). That said, I've been taking Xanax (I used to take Klonopin) for 8+ years now.
I have studied pharmacology, psychology and I'm finishing up medical school at the moment. I believe in medication. I believe in "Better life through chemistry." If you do have an anxiety issue or difficulty sleeping and the medication helps you and allow you to "function" better, then why stop it? That's my $0.02
Unfortunately, what your Dr is doing (just replacing one med with another) is sort of standard practice and what most Drs are trained to do.
I found Klonopin sedated me too much and I was very "hung over" in the morning. I managed to get down to 0.25 of Klonopin and took 0.5mg of Xanax, which worked well for me. When my script of Klonopin ran out, I did not ask for a refill and just stuck with Xanax. I rarely use Xanax during the day. I use it mainly to help me relax and go to sleep at night. I just can't "shut my brain off" at night. I think too much and end-up just stressing myself out and not sleeping. My dose of Xanax varies... depends what time I awake, whats on my mind and how much I'm thinking about it, etc. But I usually take 1.5-2mg. The same dose I've been taking for years.
I have tried some antidepressants (SSRis & SNRis) but they gave me anxiety! Many antidepressants are indicated "on-label" for anxiety. But, many antidepressants can "mess-up" your sleeping until you get used to them.
Due to their sedating properties, the older "TCAs" (tri-cyclic antidepressants) are often used when someone has difficulty sleeping.
What do you mean Ambien made matters worse?
Ambien is a "Z-pill." Chemically it's related to Benzos but are shorter acting and specifically target the "sleep-center" as opposed to Benzos which target the sleep-areas of the brain as well as the cognitive areas.
Ambien didn't work well for me... it just didn't really make me that tired. But part of sleeping is having a good routine, which can be difficult to get into.
Sorry if my post was a bit all over the place.
Feel free to respond with some more details and I'll try to help.
Hope I helped, good luck!
- Klonopin Information for Consumers
- Klonopin Information for Healthcare Professionals (includes dosage details)
- Side Effects of Klonopin (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
... to taper me down. We did .5mg twice a day for 5 days, then .5 once a day for five days, then .25 once a day for five days, then stopped. I am on ...
1 answer • 16 Apr 2010
So evidently I unknowingly backed myself into a pretty serious corner that... I've struggled with sleep my whole life and have tried just about ...
2 answers • 23 Oct 2010
... posts I think it might be withdrawal from klonopin. My last dose was Thursday night. I don't have the symptoms that I had when I withdrew ...
5 answers • 25 Oct 2010
Benzodiazepine Withdrawal - hi - my fiancee was messing around with various dosages of benzo for two
... months - from xanaz and valium to klonopin - she then quit cold turkey in December and began experiencing out-of-body like symptoms. It has ...
8 answers • 2 May 2011
I've been taking clonazepam 1 mg for sleep problems for several years. I wake up at 2 or 3 am and can't get back to sleep. I've become ...
2 answers • 15 Nov 2011